Reuters Health Information (2011-01-14): Sanofi confirms liver damage in 2 Multaq patients
Drug & Device Development
Sanofi confirms liver damage in 2 Multaq patients
Last Updated: 2011-01-14 18:12:04 -0400 (Reuters Health)
PARIS (Reuters) - Sanofi-Aventis confirmed on Friday that two patients suffered liver failure after taking its Multaq heart drug (dronedarone), but said no causal link had been established with the medicine.
The French drugmaker said it had informed U.S. healthcare professionals of hepatic failure resulting in liver transplantation in two patients taking Multaq.
The U.S. Food and Drug Administration said it had received "several" reports of liver injury in patients taking Multaq, including the two cases requiring transplants.
Multaq became available in the United States in July 2009 and in Europe early last year. It's approved for treating atrial fibrillation or atrial flutter; it can reduce the risk of hospitalizations for those problems, the FDA said.
In a notice on its website, the agency said it was "continuing to review reports of possible adverse events and drug interactions" with Multaq.
Users of the drug should contact a doctor if they notice signs of liver problems, such as yellowing of the skin, dark urine or loss of appetite, the FDA said. But the agency said patients should not stop taking Multaq unless a doctor tells them to do so.
The two patients who needed transplants were both women around age 70 whose liver function tested normal before starting the drug, the FDA said. One patient had been taking Multaq for 4.5 months and the other for six months.